Colorado, 2017

Blizzard in Colorado, March 24, 2017

March 24, 2017 · NWS BOU · 3 events in 3 counties and zones

An intense but fairly fast moving system that developed over southeastern Colorado brought a brief period of blizzard conditions along the Palmer Ridge south and southeast of Denver. Strong wind gusts from 45 to 60 mph accompanied the snow.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

An intense but fairly fast moving system that developed over southeastern Colorado brought a brief period of blizzard conditions along the Palmer Ridge south and southeast of Denver. Strong wind gusts from 45 to 60 mph accompanied the snow. Storm totals included: 11 inches near The Pinery, 10.5 inches near Ponderosa Park; 7 inches, 3 miles northeast of Castle Rock; with 5 inches near Simla.

The blizzard conditions forecast the closure of schools, roads and highways over Douglas and Elbert Counties. Interstate 70 was closed between Airpark and Limon in both directions for several hours and Interstate 25 south of Castle Rock was also closed. State Highway 24, from Colorado Springs to Limon; State Highway 94 between Colorado Springs to Punkin Center; State Highway 86, from Kiowa to Limon. Several vehicles were stranded due to drifting snow, ranging from 2 1/2 ft to 8 ft, and zero visibilities.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Mar 23, 8:29 PM MST, 4 hours 31 minutes earlier.

Area forecast discussion, Mar 23, 8:29 PM MST, 4 hours 31 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
929 PM MDT Thu Mar 23 2017

.UPDATE...
Issued at 909 PM MDT Thu Mar 23 2017

Cold front has moved south over the plains bringing wind gusts up
to 50 mph. Dewpoints in Wyoming are still hovering in the 30s and
40s. Radar shows some echoes over the north with light rain
starting for form over northern Larimer and Weld counties. Expect
the progression to continue south as the moisture fetch from the
cyclone continues to push into the region. There is a dry slot on
IR and water vapor over the SE that could help to slow
precipitation for portions of the central plains at first. Still
expect highest snow amounts to the south over the Palmer
Ridge...Douglas...Elbert and Lincoln counties with less to the
north. The best QG lift still exists between midnight and noon
over the plains that could help to change rain over to snow but
latest model runs still show slightly warmer temperatures at the
700 mb level. Current forecast is on track so updated for current
conditions.

&&

.SHORT TERM...(This evening through Friday)
Issued at 232 PM MDT Thu Mar 23 2017

Still a thunderstorm threat over the far northeast corner through
this evening with southeast winds bringing in higher dewpoint air
in the mid 40s. Surface capes so potential up to 1500j/kg.

Main concern will be incoming storm system which will move across
Colorado tonight and Friday. Main impact areas will be over
Southern Front Range foothills and out over the Palmer Divide
where the higher elevations will be more snow than rain. Surface
cold front over Wyoming will drop into Eastern Colorado this
evening with increasing northerly winds. There is huge qg numbers
with this incoming system with intensification expected later
tonight and early Friday. The focus still appears to be across
Douglas, Elbert and Northern lincoln counties and also eastern
portions of adams and arapahoe counties with biggest threat for
blizzard conditions with gusts in the 30-45kt range. Washington
county is on the edge but will go with an advisory there,
especially over southern portions of Washington county.

Further West over the Denver area, expect some snowfall to impact
morning rush hour with over all amounts of 3-6 inches, especially
east and south of Denver. Much of the far northeast plains will
likely remain rain. Overall low to medium confidence on the
rain/snow issues on the plains and higher confidence on the Palmer
Divide. Rain and snow will be rapidly decreasing Friday afternoon.

.LONG TERM...(Friday night through Thursday)
Issued at 232 PM MDT Thu Mar 23 2017

Active weather pattern is expected through the period with a series
of storm systems moving across the central and southern Rockies.
Temperatures Saturday morning are forecasted to drop below freezing
across most plains locations...due to light winds...drier
air...clearing skies and some snow cover. Warmer and drier weather
is expected on Saturday as upper level high pressure builds over the
Rocky Mountain Region. Models show an upper level trough of low
pressure moving across the state Saturday night into Sunday
...with an associated cold front sweeping across the northeastern
plains Sunday morning. This system should bring another round of
snow to the mountains...with breezy conditions a good chance for
precipitation across the plains. Right now models are indicating it
will be too warm for snow in Denver...however higher elevations
across the foothills and Palmer Divide could see some accumulation.
Warmer and drier weather should return to north central and
northeastern Colorado on Monday as upper level high pressure
rebuilds over the area.

The next storm system begins to impact the region on
Wednesday...however not sure to what extent due to model differences
and run to run inconsistencies. The 12z GFS shows the upper low
tracking across southern Arizona and New Mexico with most of the
moisture and energy to the south of our CWA. However...due to the
size of the system...the GFS does show some moisture and
precipitation wrapping back into northeastern Colorado Wednesday
night and Thursday. The latest 12z ECMWF has trended further to the
south and has the upper low centered over southern New Mexico by
noon Wednesday. This is much drier than previous solutions and
leaves much of our CWA dry. Due to the uncertainty...have lowered
forecast builder pops some in days six through eight.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 909 PM MDT Thu Mar 23 2017

Front has moved through the airport with northerly wind gusts
from 35 to 45 mph through 16z tomorrow with the onset of rain
changing over to snow between 04 and 05z. Conditions will steadily
worsen by 05z with MVFR conditions possible between 11 and 15z.
Winds combined with snow will reduce visibility to below a quarter
mile. Conditions are expected to improve by 16z with VFR
conditions by 19z. Winds will veer around to the SE by 03z before
moving to drainage.

&&

.FIRE WEATHER...
Issued at 232 PM MDT Thu Mar 23 2017

Red flag conditions continuing this afternoon on the plains, but
humidity/winds not quite meeting criteria over the far ne corner
given influx of higher moisture. Much cooler and wetter on friday
as fire concerns will be going away. Still windy on Friday but at
least wetter.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until noon MDT Friday for COZ036.

Winter Weather Advisory until noon MDT Friday for COZ033-035.

Winter Weather Advisory from 3 AM to noon MDT Friday for COZ034-
039-040-049.

Blizzard Warning until noon MDT Friday for COZ041.

Blizzard Warning from 3 AM to noon MDT Friday for COZ045-046.

High Wind Warning from 3 AM to 6 PM MDT Friday for COZ047.

&&

UPDATE...Bowen
SHORT TERM...Entrekin
LONG TERM...Kalina
AVIATION...Bowen
FIRE WEATHER...Entrekin
Hazardous weather outlook, Mar 23, 10:11 AM MST, 14 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1111 AM MDT Thu Mar 23 2017

COZ030>051-241715-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1111 AM MDT Thu Mar 23 2017

......Red Flag Warning for critical fire weather conditions this
afternoon for the southern foothills and much of the Northeast
Plains of Colorado...

...Potential for Blizzard conditions on the Palmer Divide and
portions of the Northeast plains for later tonight and Friday
morning.

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

Strong southwesterly winds combined with low humidity will bring
critical fire weather conditions along the southern foothills and
northeast plains this afternoon.  Rain and snow showers will
develop in the mountains late this afternoon.

There is the potential for an isolated severe thunderstorm over
the far northeast plains, mainly over Phillips and Sedgwick
counties later this afternoon and evening. Damaging winds and
hail would be the main impacts.

For tonight, a storm system is expected to track slowly across
Colorado. This system will bring much needed precipitation to the
region. Moderate to heavy snow will be possible in the mountains
foothills along and south of the Interstate 70 Corridor and
over the Palmer Divide above 5500 feet, with widespread rain or a
mix of rain and snow over the northeast plains. The combination
of strong winds and snow could produce blizzard conditions late
tonight I-25 south of Denver toward Monument and I-70 east of
Denver to just west of Limon.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

On Friday a storm system will move slowly east of Colorado. This
system will bring snow to the mountains, foothills and across
portions of the adjacent plains. In addition strong winds will
occur over the plains of northeast Colorado which may create
blizzard conditions over the Palmer Divide eastward towards the
Limon area.

Additional accumulations will range from 4 to 8 inches in the
mountains and foothills with up to 6 inches over the Palmer
Divide. Across the adjacent plains 2 to 4 inches may fall around
the Denver area with up to 6 inches near Limon. Elsewhere snow
amounts will be under 2 inches. North winds of 25 to 40 mph with
gusts up to 55 mph will occur over the plains with gusts up to 65
mph over the Palmer Divide towards limon.

The snow and wind should gradually diminish through the afternoon
hours from west to east.

Dry and warmer weather will return on Saturday. The next weather system
could bring another chance of precipitation to the region on
Sunday, then drier again Sunday night into Monday.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT but snow
and wind reports would be greatly appreciated tonight and Friday.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 blizzard. Local standard time, as filed.

Blizzard, Elbert / C & E Douglas Counties Above 6000 Feet

When
March 24, 1:00 AM MST to 12:00 PM MST
Where
Elbert / C & E Douglas Counties Above 6000 Feet forecast zone
Reported by
County Official
Coordinates
39.422, -104.468 (the zone’s center; the record gives no point)

Storm totals ranged from 7 to 11 inches, with widespread blowing and drifting snow resulting in road closures.

Blizzard, N & Ne Elbert County Below 6000 Feet / N Lincoln County

When
March 24, 6:00 AM MST to 12:00 PM MST
Where
N & Ne Elbert County Below 6000 Feet / N Lincoln County forecast zone
Reported by
County Official
Coordinates
39.138, -103.825 (the zone’s center; the record gives no point)

Blizzard, C & E Adams & Arapahoe Counties

When
March 24, 6:00 AM MST to 10:00 AM MST
Where
C & E Adams & Arapahoe Counties forecast zone
Reported by
County Official
Coordinates
39.762, -104.338 (the zone’s center; the record gives no point)

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2017Every state in 2017This day in weather historyWarnings in Colorado, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 676706, 676707, 676708.